Illinois, 2005

Hail and Damaging Wind in Illinois, June 30, 2005

June 30, 2005 · NWS PAH · 4 events in 3 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 11:05 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 30, 11:05 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1205 PM CDT THU JUN 30 2005

THE OUTFLOW BOUNDARY HAS MADE FOR AN INTERESTING FORECAST FOR THE
REMAINDER OF THE DAY.  LATEST TRENDS INDICATE THAT THE BOUNDARY IS
LOSING SOME STEAM AND LITTLE DEVELOPMENT IS DEVELOPING NEAR IT...AND
THAT WAS OVER THE HIGHER TERRAIN IN SOUTHEAST MISSOURI.  NOT SURE
ABOUT THE CAP STRENGTH OR QUALITY OF MOISTURE AVAILABLE FOR
CONVECTION THIS AFTERNOON.  IF STORMS CAN DEVELOP IN THE AREA...WILL
HAVE DECENT INSTABILITY...BUT PATHETIC WIND FIELDS.  THE STORMS WILL
DRIFT EAST AND NOT BE VERY ORGANIZED.  WIND AND HAIL WOULD CONTINUE
TO BE THE PRIMARY CONCERNS.  THE OUTFLOW HAS ALSO SLOWED DOWN
HEATING OVER SOUTHERN ILLINOIS...WHICH COULD KEEP US JUST UNDER HEAT
ADVISORY CRITERIA UP THERE.

DECIDED TO EXPAND THE HEAT ADVISORY OVER THE FAR EASTERN
COUNTIES...SO THAT THE ENTIRE AREA IS IN THE ADVISORY.  THAT
SAID...WE MAY NOT REACH CRITERIA FOR VERY LONG IN MANY
LOCATIONS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...HEAT ADVISORY UNTIL 6PM ALL COUNTIES.
.MO...HEAT ADVISORY UNTIL 6PM ALL COUNTIES.
.IL...HEAT ADVISORY UNTIL 6PM ALL COUNTIES.
.IN...HEAT ADVISORY UNTIL 6PM ALL COUNTIES.

&&

DRS
Hazardous weather outlook, Jun 30, 4:08 AM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
508 AM CDT THU JUN 30 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
508 AM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE ENTIRE REGION. AT THIS TIME...IT APPEARS THE MAIN HAZARDS
WILL BE DAMAGING WINDS AND HAIL. A COLD FRONT IS FORECAST TO MOVE
FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION LATE THIS AFTERNOON
INTO TONIGHT. THE AIRMASS WILL BE VERY UNSTABLE ALONG AND AHEAD OF
THE FRONT. CHANCES FOR THUNDERSTORMS WILL LINGER INTO FRIDAY
MORNING.

ADDITIONALLY...TEMPERATURES AHEAD OF THE FRONT ARE FORECAST TO SOAR
INTO THE MID TO UPPER 90S THIS AFTERNOON. COUPLED WITH THE
HUMIDITY...HEAT INDEX VALUES WILL LIKELY REACH 100 TO 105 DEGREES. IN
SOME LOCATIONS...THE HEAT INDEX WILL REACH EVEN ABOVE 105 DEGREES. IF
THUNDERSTORMS DEVELOP EARLY ENOUGH IN THE DAY...THAT COULD SERVE TO
LIMIT THE AREAL EXTENT AND LEVEL OF HIGH HEAT INDICES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY AND WEDNESDAY.
NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT.

The radar

The Paducah radar (KPAH), 45 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pope

When
June 30, 1:45 PM CST to 1:50 PM CST
Where
Pope County, 2 mi N of Golconda
Measured
1 in hail
Reported by
NWS STORM SURVEY
Coordinates
37.400, -88.483

Thunderstorm Wind, Pope

When
June 30, 1:47 PM CST to 1:55 PM CST
Where
Pope County, 2 mi N of Golconda
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
37.400, -88.483

Two thunderstorm microbursts occurred along Route 146. Both damage areas were about one-half mile in length. The northern microburst, which was less than 200 yards wide, blew down numerous large limbs and uprooted at least one large tree. Between two and three miles south of there, another larger and stronger microburst damaged several structures. The damage area, which was about one-third of a mile wide, was at the intersection of Eddyville Road and Route 146. A porch roof was blown over a house, causing damage to the house's roof. Another house was partially unroofed, and a third house received minor damage. Most of the roof of a large metal workshed/storage building was torn off. Minor damage occurred to a smaller shed. Eight trees were blown down.

Hail, Massac

When
June 30, 3:00 PM CST
Where
Massac County, 6 mi N of Metropolis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.233, -88.733

Hail, Wayne

When
June 30, 6:40 PM CST
Where
Wayne County, Johnsonville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -88.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453838, 5453837, 5453839, 5453840.